Forums


Medications & Prescription Treatment

Propanolol (Inderal) and 5-HTP

  • By nicole

    I’ve recently been taking propanolol (Inderal) as prescribed by my Neurologist, but it did not seem to be helping. Then my Naturopath suggests I try 300mg 2x a day of 5-HTP (which increases serotonin in the brain). I have tried 5-HTP before, although it was a much smaller dose with only 100mg 1x a day. I am still taking the propanolol (40 mg 2x a day) and the 5-HTP, and my migraine frequency seems to have reduced. I don’t know if it’s just one of those less severe times I sometimes go through or if it really could be from the combination of these two medications. I had heard of doctors prescribing both together but only heard that once. Has anyone else ever heard of these being prescribed together?

    Reply Created with Sketch. reply
  • By Tammy Rome

    I am familiar with both Propranolol and 5-HTP and have tried them both (separately). As much as I would have preferred a natural preventive, I did not have good results with 5-HTP alone (or Butterbur, or Feverfew). It’s great that you are getting good results! Keep us posted on your progress.

    Reply Created with Sketch. reply
  • By ausblonde

    Hi Nicolepark,

    My name is Jeff and this is my first post and am using my friends login prior to registering myself as I am desperate for pain relief and am interested in your post.

    I have tried 5-HTP on a low dose to combat my depression and was unaware of any benefits for my migraine.

    I haven’t noticed anything yet and was wondering if you were still continuing to receive benefits from your medication in your post or was it just a temporary improvement.

    Thanks for reading this and best wishes.

    J.

    Reply Created with Sketch. reply
  • By nicole

    I have continued to see relief. I have gotten a few headaches, but it’s not nearly everyday like it was before. Keep in mind that I have tried a lot of stuff that did not work that has worked for most people, and I was getting a little discouraged, but just keep trying different stuff and never lose hope. The higher level of 5-HTP (and perhaps the combination with propranolol) – both of which could make you tired- has definitely left me more tired, but it’s really not too bad (especially compared to have migraines all the time.) I just have to sleep much more and take naps sometimes; I also take caffeine sometimes, and that helps too. I am going to try to mess around with the doses once summer comes (seeing as I am in the last two weeks of the semester at my school now) to see if I can find a lower dose with the same benefits and less tiredness.

    Reply Created with Sketch. reply
  • By Tammy Rome

    Please be cautious when adjusting doses of 5-HTP. Increasing too rapidly or taking doses of 300 mg or higher can trigger nausea and vomiting. Also, use only under a doctor’s supervision if you are also taking any kind of triptans or antidepressant medication (SSRI, SNRI, tricyclic, or MAO inhibitors) because of the risk of Serotonin Syndrome.

    The recommended dose is 50 to 100 mg daily. I have had clients who take up to 200 mg daily, but not any higher.

    https://migraine.com/blog/migraine-depression-the-newest-info-about-serotonin-syndrome/
    https://migraine.com/blog/migraine-medications-contraindications-vs-warnings/

    Tammy Rome
    Herbalist & Moderator

    Reply Created with Sketch. reply